MAUDE Adverse Event Report: PHYSIO-CONTROL, INC. - 3015876 LIFEPAK(R) 15 MONITOR/DEFIBRILLATOR; AUTOMATED EXTERNAL DEFIBRILLATORS (NON-WEARABLE)

PHYSIO-CONTROL, INC. - 3015876 LIFEPAK(R) 15 MONITOR/DEFIBRILLATOR; AUTOMATED EXTERNAL DEFIBRILLATORS (NON-WEARABLE)
Model Number 15
Medical Device Problem Code Failure to Sense (1559)
Health Effect - Clinical Code Death (1802)
Date of Event 03/08/2018
Type of Reportable Event Death
Additional Manufacturer Narrative
Physio-control evaluated the customer¿s device and confirmed proper device operation during functional and performance testing but was not able to conclusively determine the cause of the reported event.Physio-control downloaded the electronic records from the device for analysis.Upon review of the electronic records from the event, physio observed that the customer¿s device was configured to boot up into lead ii in the channel 1 position with the device in the manual mode and direct access to switch between the aed mode and manual mode.Physio also observed that when the device was first turned on, that the device operator selected paddles lead for channel 1.However, there was no ecg data recorded in the first patient record which indicated that the defibrillation electrodes may not have been connected to either the patient or the device.The device operator then cycled power (creating a second electronic patient record) and after 1 minute 19 seconds, pressed the analyze button.This would have automatically caused the device to change from lead ii to the paddles lead for channel 1.Initially there was no ecg data recorded and the patient impedance measurement indicates there is no connection of the device to the patient through the defibrillation electrodes.After another 30 seconds the device recorded an initial rhythm in the paddles lead with an impedance measurement of 79 ohms and the patient's ecg continues to be recorded for the remainder of the device use of approximately 38 minutes.After observing proper device operation through functional and performance testing the unit was returned to the customer for use.Based on the information available, it¿s reasonable to conclude that the likely cause of the reported issue was use error.The information indicates that the defibrillation electrodes were either not connected to the device or not connected to the patient when the device user initially attempted to view the patient's ecg via the paddles lead.A clinical review of the event was performed by physio-control; however there was insufficient information within the file to determine whether or not the device use contributed to the patient¿s outcome.
 
Event or Problem Description
The customer contacted physio-control to report that their device only showed dashed lines (- - -) in paddles lead ecg.As a result, when medical personnel used automated defibrillation analysis to analyze the patient¿s ecg rhythm during a cardiac arrest call it could not analyze in order to determine the need for defibrillation.The customer advised that medical personnel were using a quik-combo therapy cable along with physio-brand quick-combo defibrillation electrodes.Medical personnel retrieved a backup device (lifepak 12) from another location in the event that it was necessary to continue patient care.There was a delay in analysis of about 1 minute, 19 seconds and the device continued to function normally when ecg was obtained for a further 38 minutes.The patient, a (b)(6) year-old male, did not survive the event.
 
Additional Manufacturer Narrative
Outcomes attributed to the ae of the initial medwatch report was blank.Outcomes attributed to the ae of the initial medwatch report should be "death".
 
Event or Problem Description
The customer contacted physio-control to report that their device only showed dashed lines (- - -) in paddles lead ecg.As a result, when medical personnel used automated defibrillation analysis to analyze the patient¿s ecg rhythm during a cardiac arrest call it could not analyze in order to determine the need for defibrillation.The customer advised that medical personnel were using a quik-combo therapy cable along with physio-brand quick-combo defibrillation electrodes.Medical personnel retrieved a backup device (lifepak 12) from another location in the event that it was necessary to continue patient care.There was a delay in analysis of about 1 minute, 19 seconds and the device continued to function normally when ecg was obtained for a further 38 minutes.The patient, a 70 year-old male, did not survive the event.
 
Additional Manufacturer Narrative
Section d4 of the initial medwatch report indicates: device identifier (di) number ¿ blank.Section d4 of the initial medwatch report should indicate: device identifier (di) number ¿(b)(4).
 
Event or Problem Description

Brand Name
LIFEPAK(R) 15 MONITOR/DEFIBRILLATOR
Common Device Name
AUTOMATED EXTERNAL DEFIBRILLATORS (NON-WEARABLE)
Manufacturer (Section D)
PHYSIO-CONTROL, INC. - 3015876
11811 willows road ne
redmond WA 98052
MDR Report Key7420306
Report Number0003015876-2018-00571
Device Sequence Number10780672
Product Code MKJ
UDI-Device Identifier00883873872048
UDI-Public00883873872048
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
K142430
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 02/04/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number15
Device Catalogue Number99577-001935
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/14/2018
Initial Date Received by Manufacturer 03/12/2018
Supplement Date Received by Manufacturer11/25/2019
01/16/2020
Initial Report FDA Received Date04/10/2018
Supplement Report FDA Received Date12/02/2019
02/04/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient Age70 YR
Patient Weight125